New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ihatebeingsick
New Member


Date Joined Nov 2009
Total Posts : 18
   Posted 8/31/2010 11:53 PM (GMT -6)   
hey! i have gotten horrible migraines every 2 weeks for the past year. my dr originally prescribed me naratriptan? which was supposed to help terminate the migraine once i felt it coming on but it never worked for me. Today he prescribed me topiramate but the side effects are kind of freaking me out so i havent started taking them yet. (I just had a migraine 2 days ago though so i have another week before i'm in my worry-zone!!) Basically i would like to know how it effected people and if they're happier on it. i CANNOT stand having a migraine and i am positive you all understand where i'm coming from. Also, i have a form of IBD called ulcerative colitis and i can't afford to lose any weight really in case i flare up. I'm 18 and 120 lbs so I dont think the chances of me losing any are very high, but i just want to be certain :). I'm supposed to take a 1 pill for 2 weeks and then up to 2 a day if my side effects arent bad. if anyone has any advice or past experiences with this i'd really appreciate hearing from you!
:) take it easy everyone!

~Liz
Regular Member


Date Joined Oct 2007
Total Posts : 120
   Posted 9/1/2010 12:32 AM (GMT -6)   
Hello,
I know how you feel about not wanting to live in pain, I have daily migraines. I've been on topiramate before for about 6 months. I went up to the highest dose on it and never had any side effects (but it didn't help my migraines). My suggestion to you would be to start taking it now so it has a chance to build up in your system before you have your next migraine (it doesn't work instantly). Then, if you start losing weight, you can call your doctor and tell him/her that your losing weight and talk about what would be the best thing for you to do. Everyone reacts differently to medications, so you could have a lot of side effects, or you could have none. Just keep in mind that I'm not a doctor, so I can't tell you what to do, it's up to you and your doctor to decide what the best course of treatment would be. Good luck!

NSALVADORE
New Member


Date Joined Sep 2010
Total Posts : 2
   Posted 9/5/2010 4:40 AM (GMT -6)   
Hi there!

I take topiramate! I've been on it for almost a year now! I'm also in my last year of nursing school so I have some education in meds. This particular med can definitely make you lose weight. Doctors answers to exactly why is "we aren't exactly sure". From personal experience I can tell you that it can make you lose your appetite and make you feel nauseas. That being said, I found the side effects to be temporary, lasting only a few weeks until my body adjusted to to the medication and dosage change each time I've increased. The other (temporary) side effect I have dealt with is the numbness/tingling in my hands and feet, that didnt start until I started 50mg. It's annoying but nothing more and now that I'm adjusted to my new dose of 100mg it seems to have stopped.

Everyone is different with medications, for myself it took about 2 weeks to "adjust" to the initial med and any dosage changes. After 2 weeks I'd say the side effects for completely gone, still get the tingling once in a while but not enough to complain about.

My advice, if you're willing to try it. Eat every 2 hours! SMALL meals or snacks at least. Just make sure you are feeding yourself something. Small snacks and meals are best if your nauseaus and you need make sure your eating! Your body will get used to it.

If the side effects are completely intolerable or not going away after 2 weeks then definitely call your doctor and discuss switching to something else. It has been a good med for me so I personally would recommend trying it!!

Best of luck and feel free if you have more questions about it :)

caligirl2001
Regular Member


Date Joined Jan 2010
Total Posts : 197
   Posted 9/8/2010 11:50 PM (GMT -6)   
Hi! I was having terrible migraines that had pretty much made my life a living hell. I have been on topiramate since May. I am on 125mg/daily. I started at 25 mg per week, and went up in 25mg increments. Any side effects I have dealt with have been well worth it, and minor when compared to the pain relief this medication has afforded me. My dose was adjusted slowly enough that any side effects were pretty minor, and I could become accustomed to them. I have the standard tingling in hands and feet, but it comes and goes and lasts only a few minutes at a time and for me is completely bearable. Soda tastes flat and terrible, so I don't drink that anymore. No great loss there. I have lost a little weight, but not a ton. I noticed most of the appetite suppression when my dosage was increased, and then it leveled out. I am down from daily migraines and needing at least 8-10 maxalt per month to 1 maxalt in the past 8 weeks. For me, this has been a miracle medication.

Everyone handles medication differently, so no one can tell you if it will work for you. But when you are in agony, don't be scared off by what you read about the side effects. I read them all as well, and if I had allowed them to influence me, I would still be living most of my life in a dark room with an ice pack slapped over my head, unable to take care of my family. You never know until you try. :)

Best wishes, and I hope that if you decide to give it a try, it is as successful for you as it has been for me!
Fibromyalgia, High BP, Migraines, anxiety, Non Celiac Gluten Intolerant
Current medications: Topamax, Maxalt, Lotrel, Wellbutrin

charlied
New Member


Date Joined Jan 2010
Total Posts : 3
   Posted 9/20/2010 6:36 AM (GMT -6)   
Hi
 
I suffer with CDH and migraine and have been on lots of different drugs. Ive been on Topirimate for about 6 months now and have found that it has lessoned the frequencey of my migraines. My main trigger is smells such as perfumes so I still have to avoid that but unlike other drugs I feel good on this drug.
 
I have got use to the pins and needles, I have a slight tremor in my hands and sometimes I lose my train of thought when I am speaking - not sure if that is the drug or just me!
 
In general this drug has meant that I have felt well enough to exercise again, something which I haven't done in a long time.
 
My advice - give it a try - begin with a small dose and build it up and think positively
 
Good luck
 
Charlied xx

deltaforce
Veteran Member


Date Joined Jun 2010
Total Posts : 2219
   Posted 10/8/2010 3:34 PM (GMT -6)   
charlied said...

sometimes I lose my train of thought when I am speaking


This is the side effect of the medication and this is exactly why I am scared to take the medication. It will be great if you could elaborate on this point? Is it like you don't find a right word to express yourself or you totally forget what you wanted to say?

Male, Otherwise healthy, Non-Smoker and a teetotaler.
Flared for about a year before colonoscopy and official diagnosis of IBD on 23rd March 2007, at the age of 30 years.
Currently taking -
Colazid 2250mg 3X a day,
Azathioprine 150mg a day,
Salazopyrine Suppository 500mg, one every night (Stopped since 2nd June 2010)
Mesalamine 1gm enema 2X a day (since 2nd June 2010)
Metaprolol 100mg, once a day for migraine (since 13th July 2010)

Otherwise serious migraine headache. Migraine is affecting quality of life way more than IBD.

I just give suggestions. You decide what to do with it.

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, August 20, 2017 11:35 AM (GMT -6)
There are a total of 2,857,745 posts in 313,545 threads.
View Active Threads


Who's Online
This forum has 155153 registered members. Please welcome our newest member, Jehayland.
358 Guest(s), 7 Registered Member(s) are currently online.  Details
mattamx, tomhw, lymefighter1988, KittyJ, Lynnwood, ks1905, Tim Tam


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer